Florida, 2009Lightning Strike in Florida, September 3, 2009
September 3, 2009 · NWS MFL · 1 event in 1 county or zone
Afternoon thunderstorms over eastern sections of Palm Beach County produced lightning strikes which affected two houses in the Lake Worth area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms over eastern sections of Palm Beach County produced lightning strikes which affected two houses in the Lake Worth area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 3, 1:49 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 3, 1:49 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT THU SEP 3 2009
.DISCUSSION...A SURFACE RIDGE OF HIGH PRESSURE RESIDES CURRENTLY
SOUTH OF THE PENINSULA AND WILL MOVE NORTH OF THE AREA BY SATURDAY.
A WEAK TROUGH OF LOW PRESSURE EXTENDS FROM THE GULF OF MEXICO
WATERS NORTH THROUGH WEST CENTRAL FLORIDA. THIS IS ENHANCING THE
PRECIP INTENSITIES THERE. WITH SOUTHWEST STEERING FLOW, ACTIVITY
IS ACTIVE OVER THE EAST COAST WITH A SEABREEZE ENHANCING IT THERE.
FURTHER INCREASE IS EXPECTED OVER THE INTERIOR AREAS.
WITH EASTERLY FLOW /DEEPENING/INCREASING THIS WEEKEND, A WEAK INVERTED
TROUGH WILL MOVE SLOWLY WEST FROM THE ATLANTIC SATURDAY AFTERNOON
THROUGH SUNDAY. GOOD CHANCES OF POPS CAN BE EXPECTED EVERY
AFTERNOON AND EVENING THROUGH SUNDAY WITH RELATIVELY HIGH MEAN
MOISTURE. POPS WILL DECREASE TO MORE NORMAL VALUES THEREAFTER.
NOW FOR THE SUBJECT OF T.S. ERIKA. ITS CURRENT POSITION AT 2 PM
AST IS 80 MILES SOUTH OF ST CROIX OR 155 MILES SOUTHEAST OF SAN
JUAN PUERTO RICO. THIS CURRENT POSITION IS SOUTH OF THE CURRENT
TRACK SINCE AIRCRAFT RECONNAISSANCE FOUND THE CENTER FURTHER
SOUTHWEST. CURRENT FORECAST HAS THE TRACK PASSING THROUGH PUERTO
RICO EARLY ON FRIDAY BUT THE TRACK MIGHT GET ADJUSTED FURTHER
SOUTH. IN ANY CASE THE GFS40 AND ECMWF HAS CHANGED CONSIDERABLY
SINCE THE 06Z MODEL RUN. BOTH MODELS TURN THE STORM NORTHWEST AND
KEEP IT EAST OF THE BAHAMAS TUESDAY WITH THE GFS40 A CLOSED SYSTEM
AND THE ECMWF AN OPEN WAVE. I PREFER THE LATER SINCE IT IS POORLY
ORGANIZED ATTM AND SHEAR WILL MOST LIKELY DECREASE ITS INTENSITY
AND THIS IS NHCS LAST FORECAST SCENARIO. STAYED TUNED TO THE NHC
FORECAST FOR FURTHER DEVELOPMENTS AND FUTURE TRACKS.
&&
.MARINE...WINDS WILL BE MOSTLY SOUTHWEST BECOMING MORE EAST THIS
WEEKEND AT 10 KNOTS OR LESS. SEAS WILL BE 2 FEET OR LESS.
&&
.FIRE WEATHER...NO CONCERNS HERE SINCE THE RELATIVE HUMIDITIES
WILL BE ABOVE CRITICAL VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 90 75 90 / 30 50 30 50
FORT LAUDERDALE 77 90 77 89 / 30 50 30 50
MIAMI 78 92 77 90 / 30 50 30 50
NAPLES 76 90 76 91 / 20 40 30 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...18/GR
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Sep 3, 8:08 AM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
908 AM EDT THU SEP 3 2009
FLZ063-066>075-168-172>174-040415-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
908 AM EDT THU SEP 3 2009
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA ONCE AGAIN TODAY, WITH THE GREATEST COVERAGE EXPECTED
ACROSS THE INTERIOR AND EAST COAST. FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL ARE LIKELY.
FLOODING: SLOW MOVING THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL THIS AFTERNOON INTO EARLY EVENING. THIS COULD LEAD TO
MINOR FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY, WITH THE GREATEST CHANCES ACROSS INTERIOR AND WESTERN
AREAS FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Sep 3, 11:51 AM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1251 PM EDT THU SEP 3 2009
FLZ069-070-031745-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
1251 PM EDT THU SEP 3 2009
...STRONG THUNDERSTORMS MOVING ACROSS WESTERN COLLIER COUNTY...
AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF BIG CORKSCREW ISLAND TO 4 MILES NORTHWEST
OF GOLDEN GATE ESTATES TO 4 MILES SOUTHWEST OF SOUTH NAPLES...MOVING
EAST AT 5 MPH.
THESE STORMS WILL AFFECT...
CORKSCREW SWAMP SANCTUARY...
GOLDEN GATE...
LELY...
ROOKERY BAY AQUATIC PRESERVE...
ORANGE TREE...
GOLDEN GATE ESTATES...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2629 8175 2632 8173 2632 8166 2643 8166
2643 8157 2648 8157 2652 8139 2623 8148
2590 8164 2592 8164 2591 8167 2597 8175
2598 8174 2600 8177 2607 8180
TIME...MOT...LOC 1650Z 286DEG 6KT 2645 8160 2627 8166
2606 8178
60Special weather statement, Sep 3, 12:24 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
124 PM EDT THU SEP 3 2009
FLZ072>074-172-173-031830-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
124 PM EDT THU SEP 3 2009
...STRONG THUNDERSTORMS MOVING ACROSS MIAMI DADE COUNTY...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
PENNSUCO TO ORANGE BOWL TO 5 MILES EAST OF PERRINE...MOVING EAST AT
10 MPH.
THESE STORMS WILL AFFECT...
COCONUT GROVE...
HIALEAH...
ALLAPATTAH...
MIRAMAR...
LIBERTY CITY...
KEY BISCAYNE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2576 8013 2575 8014 2567 8015 2567 8016
2569 8019 2572 8019 2573 8016 2574 8017
2573 8022 2564 8027 2577 8031 2594 8043
2612 8014 2606 8010 2584 8011
TIME...MOT...LOC 1724Z 257DEG 10KT 2593 8038 2578 8024
2561 8023
60Special weather statement, Sep 3, 1:10 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
210 PM EDT THU SEP 3 2009
FLZ071-072-074-172-173-031900-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
METROPOLITAN MIAMI DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-
DADE COUNTY FL-
210 PM EDT THU SEP 3 2009
...STRONG THUNDERSTORMS MOVING ACROSS BROWARD METRO AREAS...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLANTATION TO
HOLLYWOOD TO NORTH BAY VILLAGE...MOVING EAST AT 10 MPH.
THESE STORMS WILL AFFECT...
HOLLYWOOD DOWNTOWN...
GOLDEN BEACH...
LAUDERHILL...
LAUDERDALE LAKES...
FORT LAUDERDALE...
WILTON MANORS...
AND SURROUNDING COMMUNITIES.
THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. GET INDOORS NOW
LAT...LON 2618 8010 2585 8011 2585 8014 2585 8015
2587 8013 2590 8014 2588 8016 2585 8017
2585 8018 2600 8025 2617 8038 2626 8011
2622 8009
TIME...MOT...LOC 1809Z 260DEG 10KT 2612 8026 2602 8015
2589 8011
60Special weather statement, Sep 3, 1:56 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT THU SEP 3 2009
FLZ066-067-070-071-032000-
HENDRY FL-INLAND PALM BEACH COUNTY FL-INLAND COLLIER COUNTY FL-
INLAND BROWARD COUNTY FL-
256 PM EDT THU SEP 3 2009
...STRONG THUNDERSTORM MOVING ACROSS CENTRAL INTERIOR AND INTERSTATE
75...
AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL AFFECT...
COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
MICCOSUKEE SERVICE PLAZA...
WEST BROWARD REC. AREA ON ALLIGATOR ALLEY...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2641 8069 2617 8056 2609 8093 2624 8100
TIME...MOT...LOC 1855Z 244DEG 10KT 2618 8089
60
Special weather statement, Sep 3, 2:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
336 PM EDT THU SEP 3 2009
FLZ067-071-072-032000-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-
336 PM EDT THU SEP 3 2009
...STRONG THUNDERSTORMS MOVING ACROSS OKEECHOBEE ROAD IN INLAND
BROWARD AND INLAND PALM BEACH...
AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
OKEELANTA TO 13 MILES EAST OF HOLEY LAND WILDLIFE MANAGEMENT AREA TO
16 MILES NORTHWEST OF CORAL SPRINGS TO 11 MILES WEST OF CORAL SPRINGS
TO EAST TOLL GATE ON ALLIGATOR ALLEY...MOVING EAST AT 10 MPH.
THESE STORMS WILL AFFECT...
RURAL NORTHERN BROWARD COUNTY
AND SURROUNDING COMMUNITIES.
LAT...LON 2660 8052 2653 8035 2645 8025 2636 8022
2625 8022 2616 8055 2630 8058 2638 8061
2644 8067 2660 8084
TIME...MOT...LOC 1936Z 270DEG 10KT 2654 8065 2648 8053
2641 8047 2632 8044 2618 8047
GARCIALightning, Palm Beach
- When
- September 3, 3:30 PM EST
- Where
- Palm Beach County, 1.5 mi N of Lake Worth
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 26.642, -80.052
Lightning hit two houses about a block apart from each other at nearly the same time in Lake Worth. A house at 185 Bryn Mawr Drive had roof damage from a fallen tree which knocked a three to four feet wide hole in the living room ceiling and started a small fire in the attic. The hole in the roof allowed rainfall in and that subsequently put out the fire. The other house at 185 Vassar Drive suffered shattered roof tiles and also started a small fire in the attic.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, September 3, 2009$2.7 million · 2.75 in hail · 27 events
- Hail and Damaging Wind in Kansas, September 3, 2009$407,000 · 1.75 in hail · 7 events
- Damaging Wind in Texas, September 3, 2009$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 3, 2009$85,000 · 1.25 in hail · 12 events
- Hail in Nebraska, September 3, 2009$50,000 · 1 in hail · 1 event
- Flash Flood and Heavy Rain in Tennessee, September 3, 2009$40,000 · 2 events
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, September 3, 20091.75 in hail · 19 events
- Hail and Damaging Wind in Texas, September 3, 2009$20,000 · 51 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, September 3, 20091.25 in hail · 5 events
- Tornado and Hail in Colorado, September 3, 2009EF0 · 3 events
- Hail in Colorado, September 3, 20090.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195766.